Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 20, 2017, 5:42 AM CDT for Benson County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 5:42 AM CDT (10:42 UTC)
- Expired
- Jul 20, 2017, 6:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
504
WWUS83 KFGF 201042
SPSFGF
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
542 AM CDT THU JUL 20 2017
NDZ014-201115-
Benson ND-
542 AM CDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fillmore, or 43 miles west of Devils Lake, moving southeast at 40
mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Maddock around 610 AM CDT.
Flora around 615 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4815 9985 4820 9983 4806 9924 4785 9946
4785 9948 4811 9985
TIME...MOT...LOC 1041Z 304DEG 33KT 4816 9981
$$
TGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:00 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 3:00 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 300 AM CDT Thu Jul 20 2017 .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Thu Jul 20 2017 Weak mid-level frontogenesis combined with instability/steep lapse rates at the level of forcing enough to produce showers/thunder near Minot. Anticipate this forcing into the Devils Lake Basin during the early morning hours with showers and isolated thunder possible. Given yesterday's rain along with light winds, patchy fog possible across a portion of the region during the early morning hours. High pressure will propagate across the region today advecting in a stable airmass (light winds and mostly sunny sky with temperatures in the 80s). Return flow commences tonight. Most guidance signals an upper level wave to induce mid-level frontogenesis/warm air advection near the International border with thunderstorms possible during the overnight hours. MUCAPE is weak, but deep layer shear is strong...could be marginally severe storms. .LONG TERM...(Friday through Wednesday) Issued at 300 AM CDT Thu Jul 20 2017 Friday-Saturday...Guidance is all over the place regarding convective details during this timeframe. Convective parameters will be in place to support severe storm potential. Of course, much of the severe potential is dependent on heating and timing/location of embedded shortwaves. Most likely scenario at this point is for isolated severe storms Friday afternoon/evening, and then an organized MCS just ahead of an upper low approaching the region from Canada moving into the forecast area after dark. The upper low passes just northeast of the region on Saturday, with weaker showers/thunder possible across northwest Minnesota. Saturday should be a cooler and breezy day (increased winds around 5 knots over the model blend west of the valley Saturday afternoon). Sunday-Wednesday...For Sunday, the Euro still hints at late showers exiting northwest Minnesota early in the morning, but the other model solutions generally agree that Sunday will be dry with some sunshine as high pressure builds in from the north. With northerly flow setting up in lower levels and aloft, Sunday looks to be mild with highs in the 70s. For Monday return flow develops behind the high, still yielding another dry and warm summer day. For the middle of next week, the Euro/GFS solutions are still in pretty good agreement regarding a frontal/upper trough passage in the Tuesday/Tuesday night timeframe. This would bring chances for showers and thunderstorms across the area during this period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1132 PM CDT Wed Jul 19 2017 Did not make much change from the 00Z set of TAFs. Overall winds look to remain on the lighter side. Convective chances may spring up around KDVL Thursday evening, but confidence too low to mention anything yet. With some convection possible over western ND, did mention some mid level ceilings at KDVL in the evening as a starting point. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...TG/BP AVIATION...Godon
Hazardous weather outlook, Jul 20, 3:38 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 AM CDT Thu Jul 20 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 338 AM CDT Thu Jul 20 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight near the International border. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday into early Saturday, although exact details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday into early Saturday. NDZ006-007-014-015-024-211200- Towner-Cavalier-Benson-Ramsey-Eddy- 338 AM CDT Thu Jul 20 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible after dark, some of which may be marginally severe. Hail near one inch in diameter (size of quarters) and wind gusts up to 60 mph will be the main impacts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday into early Saturday, although exact details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday into early Saturday. TG
In the hours before
Special weather statement, Jul 20, 5:42 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
542 AM CDT THU JUL 20 2017
NDZ014-201115-
Benson ND-
542 AM CDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fillmore, or 43 miles west of Devils Lake, moving southeast at 40
mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Maddock around 610 AM CDT.
Flora around 615 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4815 9985 4820 9983 4806 9924 4785 9946
4785 9948 4811 9985
TIME...MOT...LOC 1041Z 304DEG 33KT 4816 9981
TGNearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.